Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


?change in regimen
Apr 17, 2001

dear dr susan, thanks in advance for answering my que. I started on nevirapine, stavudine and lamivudine when my VL[baseline] was 33000 and cd4 243. 20 weeks later with strict adherence the VL came 29000. my doc says to continue same regimen. please suggest if I need to change the regimen.

Response from Dr. Little

I am assuming that this is the first treatment regimen you have received. If this is true, then I would be quite concerned that your viral load has essentially not changed in 20 weeks of therapy and complete medical adherence (ie you have not missed doses). Although I may not have all of the facts, you are someone that I would do drug resistance testing on now (while on your current drug regimen) and would not be inclined to pass this off and continue without concern. Drug resistance to both nevirapine and lamivudine can occur quite rapidly (within 2 weeks) and I would be very concerned that you may have had an initial response and now have drug resistance to one or more drugs in your regimen. The only way to know is to test. If drug resistance testing is not an option and you are confident that there are no other reasons for treatment failure (ie poor absorption related to other meds or diarrhea, missed doses, drug interactions, etc.), then I would be concerned enough to switch therapy without the use of the test. I don't mean to alarm you, nor do I think that this is an emergency, but I would not be comfortable "watching" any longer without more information (ie drug resistance testing) or a change in your regimen.


Previous
Viral load at 3 months ?
Next
Testing

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement